EconPapers    
Economics at your fingertips  
 

Defence of homogeneous parallel multi-state systems subject to two sequential attacks

Kjell Hausken and G Levitin

Journal of Risk and Reliability, 2010, vol. 224, issue 3, 171-183

Abstract: Single and double attacks are compared against a system consisting of identical parallel elements providing performance redundancy in a multi-state system. By destroying elements an attacker tries to maximize the expected damage caused by the reduction of the cumulative system performance. The attacker has a constrained resource which is distributed optimally between two attacks. The optimal number of attacked elements in each attack is determined. The attacker observes which elements are destroyed in the first attack and does not attack them in the second attack. First the optimal attack strategy against a system with a fixed number of elements is analysed. Thereafter a minmax two-period game between the attacker and the defender is considered. The defender distributes its constrained resource between deploying redundant elements and protecting them against the attack in the first period to minimize the expected damage. The attacker chooses its strategies in the second period to maximize the expected damage. A model and a methodology for finding the optimal defence and attack strategies are suggested. Illustrative examples of the optimal attack and defence are presented.

Keywords: attack; defence; performance; system demand; elements; protection; performance redundancy; expected damage; optimization; minmax (search for similar items in EconPapers)
Date: 2010
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (6)

Downloads: (external link)
https://journals.sagepub.com/doi/10.1243/1748006XJRR317 (text/html)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:sae:risrel:v:224:y:2010:i:3:p:171-183

DOI: 10.1243/1748006XJRR317

Access Statistics for this article

More articles in Journal of Risk and Reliability
Bibliographic data for series maintained by SAGE Publications ().

 
Page updated 2025-03-31
Handle: RePEc:sae:risrel:v:224:y:2010:i:3:p:171-183